Francesco S. Celi, MD, MHSc
Francesco S. Celi, MD, MHSc,is the William G. Blackard professor of medicine and chair of the Division of Endocrinology, Diabetes and Metabolism at Virginia Commonwealth University (VCU) in Richmond, Virginia. Prior to joining the faculty of VCU, Dr. Celi worked at the National Institute of Diabetes, Digestive, and Kidney Diseases in Bethesda, Maryland; at the University of Maryland in Baltimore; and at the University of Rome, “La Sapienza,” in Italy. Dr. Celi’s scientific interest is focused on the physiology and pathophysiology of thyroid hormone action, and in particular on the role of the deiodinases in the modulation of hormonal signaling. He conducts both clinical and translational research, more recently on adaptive thermogenesis and on the role of brown adipose tissue on carbohydrate and energy metabolism. Dr. Celi received his MD degree from the University of Rome, “La Sapienza,” and completed his fellowship in endocrinology diabetes and metabolism at the University of Maryland in Baltimore. He received his MHSc in Clinical Research degree from the NIH-Duke Master’s program.
Q: I’m having trouble eating and swallowing because my thyroid is enlarged. Are there certain foods that you would recommend me eating?
If a person with an enlarged thyroid (goiter) develops trouble in swallowing (dysphagia), this usually means surgery. Note that trouble swallowing isn’t necessarily secondary to an enlarged thyroid. Your endocrinologist or surgeon may require additional tests before deciding that your dysphagia is due to goiter and surgery is necessary. Usually soft food and liquids are better tolerated.
Q: My current treatment doesn’t seem to be working. How do I know if I should stick with it or try something new instead?
Ask your doctor whether your thyroid replacement dose can be adjusted. It’s also important to ask whether there is any other condition that may mimic or worsen your symptoms of hypothyroidism.
Your doctor may try to substitute levothyroxine (Levothroid, Levoxyl, Synthroid),the standard of care, for different therapeutic approaches. These could be either a combination of levothyroxine with liothyronine (Cytomel), or desiccated thyroid extract. However, at the present time, there’s no strong scientific evidence that these treatments are better than the standard therapy.
Q: I’m feeling sluggish and lazy. Is there anything I can do naturally to feel better and to increase my energy levels?
In general, a reasonable diet, an active lifestyle that includes regular exercise, and good sleep hygiene represent the pillars for regaining good levels of energy.
Q: I started having heart palpitations. Is this a normal symptom of hypothyroidism?
Palpitations aren’t common in hypothyroidism, and they could be due to excessive dosage of thyroid hormone replacement therapy. Additionally, hypothyroidism is associated with increased cardiovascular risk. People with hypothyroidism and new onset palpitations, shortness of breath, or chest pain should contact immediately their doctor.
Q: How can I tell if a new symptom is related to my medication or to the disease itself?
People are often the best judges of their condition. This is particularly important in hypothyroidism, where the symptoms are not specific to the condition and develop over a long period of time. You should discuss with your doctor new symptoms and their relation with changes in therapy dosage (or time in the day when you take you medications) or new therapies. It’s important to note that medications and dietary supplements can inhibit the absorption of levothyroxine, causing a worsening of your hypothyroid symptoms.
Q: Is hypothyroidism related to vitamin D? My symptoms seem to flareup and get worse every winter when I’m stuck inside.
Not directly. Hypothyroidism may be associated with gastrointestinal malabsorption, meaning your intestine isn’t absorbing nutrients. This could cause low vitamin D levels. Some of the symptoms of hypothyroidism are overlapping with depression and enteropathy, and the lack of natural light (typical of winter) may worsen them.
Q: Every year, the dosage of my current hypothyroidism medication has increased. Should I be worried or concerned about this?
Not necessarily. Hypothyroidism due to autoimmune thyroid disease (Hashimoto’s disease) is a chronic condition, and the thyroid function is lost over time. Dosage adjusting isn’t uncommon. Also note that the dose of thyroid hormone replacement is calculated in relation to your weight, and it needs to be adjusted accordingly. Finally, drugs, food, and nutritional supplements can affect the absorption of thyroid hormone. These factors should be discussed with your doctor.
Q: Can you provide me with advice on activities to do with my friends when I’m not feeling my best?
I usually suggest to try to go “a bit farther” and do “a bit more” than you expect to be able to do. Those are small victories, but are tremendously important in regaining the energy.
Q: My friends keep suggesting different diets (vegan, Paleo, gluten-free, etc.) for me to try to help me lose weight. Should I take their advice, or am I better off just sticking to my current diet?
I usually suggest a diet that is acceptable, and one you can tolerate for the long run. Several studies have indicated that in the long run, the differences between diets are minimal, while the major determinant for success in losing weight and in maintaining the weight loss is the ability to continue the diet and lifestyle modification. So, whatever works for you works for me!
Join the conversation
Connect with our Living with: Hypothyroidism Facebook community for answers and compassionate support. We’ll help you navigate your way.